Thyroid Research and Practice

CASE REPORT
Year
: 2020  |  Volume : 17  |  Issue : 3  |  Page : 149--151

Antithyroid drug-induced pancytopenia followed by acute lymphoblastic leukemia: A rare case


Hardeva Ram Nehara1, Bal Kishan Gupta1, Sahil Parmar1, Vipin Kumar1, Dharmveer Sihag2, Surendra Beniwal3 
1 Department of Medicine, SP Medical College, Bikaner, Rajasthan, India
2 Department of Pathology, SP Medical College, Bikaner, Rajasthan, India
3 Department of Medical Oncology, SP Medical College, Bikaner, Rajasthan, India

Correspondence Address:
Dr. Hardeva Ram Nehara
Department of Medicine, SP Medical College, Bikaner - 334 001, Rajasthan
India

Antithyroid drugs (ATDs) have been used for the management of hyperthyroidism and rarely may cause life-threatening side effects such as agranulocytosis and pancytopenia. Lymphocytes of patients who develop agranulocytosis while on ATD may undergo blast transformation when exposed in vitro to ATD. A 26-year-old man with Graves' disease was found to have pancytopenia after treatment with carbimazole for 2 months, which was improved with supportive treatment. The patient restarted carbimazole and presented 4 months later with a diagnosis of acute lymphoblastic leukemia (ALL). This case of ALL was likely attributed by re-exposure to carbimazole, though the association of ALL with autoimmune thyroid disease cannot be denied.


How to cite this article:
Nehara HR, Gupta BK, Parmar S, Kumar V, Sihag D, Beniwal S. Antithyroid drug-induced pancytopenia followed by acute lymphoblastic leukemia: A rare case.Thyroid Res Pract 2020;17:149-151


How to cite this URL:
Nehara HR, Gupta BK, Parmar S, Kumar V, Sihag D, Beniwal S. Antithyroid drug-induced pancytopenia followed by acute lymphoblastic leukemia: A rare case. Thyroid Res Pract [serial online] 2020 [cited 2022 Aug 13 ];17:149-151
Available from: https://www.thetrp.net/article.asp?issn=0973-0354;year=2020;volume=17;issue=3;spage=149;epage=151;aulast=Nehara;type=0